Alert archive / Ohio / Special Weather Statements in 2017

Special Weather Statement, NWS Charleston, WV

August 4, 2017Meigs County, Ohio

NWS Charleston, WV issued this special weather statement at Aug 4, 2017, 6:49 PM EDT for Meigs County, Ohio. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2017, 6:49 PM EDT (22:49 UTC)
Expired
Aug 4, 2017, 7:15 PM EDT
In force
26 min
Issued by
NWS Charleston, WV

County Meigs County, OH

The radar

The Charleston,WV radar (KRLX), 81 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
446 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

991 
WWUS81 KRLX 042249
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
649 PM EDT FRI AUG 4 2017

OHZ085-086-WVZ007-042315-
Meigs-Gallia-Mason-
649 PM EDT FRI AUG 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MEIGS...
NORTHEASTERN GALLIA AND NORTHWESTERN MASON COUNTIES...

At 648 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Pomeroy to near Rio Grande. Movement was
east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these 
storms. Torrential rainfall is also occurring with these storms, and 
may cause localized flooding. Do not drive your vehicle through 
flooded roadways.

Locations impacted include...
Point Pleasant, Gallipolis, Pomeroy, Rio Grande, Racine, Rutland,
Forked Run State Park, New Haven, Mason, Middleport, Chester,
Syracuse, Hartford City, Henderson, Cheshire, Adamsville, Lakin,
Reedsville, Darwin and Letart.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3886 8239 3916 8207 3914 8174 3910 8174
      3908 8176 3908 8181 3906 8181 3902 8177
      3882 8199
TIME...MOT...LOC 2248Z 253DEG 27KT 3905 8202 3888 8227 
$$

16

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 4, 2:45 PM EDT, 4 hours 4 minutes earlier.

Area forecast discussion, Aug 4, 2:45 PM EDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
245 PM EDT Fri Aug 4 2017

.SYNOPSIS...
Scattered showers and thunderstorms this afternoon and evening, some
strong, ahead of a cold front. Cooler and less humid Saturday.
Another system late Sunday and Monday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 220 PM Friday...

Models are in decent agreement on the mass and wind fields.
They are progressive with the cold front moving across the area
late this afternoon and tonight, with dry and cool Canadian
high pressure rapidly building behind the front tonight and
Saturday. Convection ends from west to east with the front,
ending in the mountains shortly after midnight. A few of the
storms will produce strong gusty winds and heavy rain this
afternoon and evening. There will be some clearing in the west
with drier air moving in early tonight, but clouds will hang
tough tonight in the east, especially in the mountains with some
upslope cold advection. For Saturday, things improve rapidly by
mid morning as high pressure takes complete control, with
plenty of sunshine for much of the day, especially west and
central sections.

So, given this general overview, the main forecast problem is
timing the main band of storms that have formed along the front
at 18Z just to the west of our Ohio and Kentucky counties. We
look for the front to reach the Ohio River by 8 PM, central
West virginia by 10 PM, and exiting the mountains by 1 AM.
Given the typical tendency for these lines, once matured, to
accelerate off the front, will give a 2-3 hour period for this
main band to move across a particular area, leaning on a
possible earlier time for the leading edge of the line.

Temperature will be well below normal later tonight and on
Saturday, with lows in the 50s and high in the 70s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 245 PM Friday...

As the high pressure slides eastward, moisture from the next system
will arrive Sunday or Sunday night. Models continue to struggle with
the timing of this system and the associated cold front Monday or
Monday night. This leads to low confidence on the beginning and
back side of this system.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 245 PM Friday...

Cooler air can be expected behind this system for Tuesday. Models
once again vary considerably with the timing of the return moisture
Wednesday into Thursday, with moisture then remaining through the
work week.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
18Z Friday thru 18Z Saturday...

As of 145 PM Friday...

Prefrontal showers with embedded TSTMS will keep scattered TSTMS
across the area well ahead of a cold front, then the line of
TSTMS with the cold front will move east across the area this
afternoon and early tonight. Timing has the front around the
Ohio River around 23Z, central WV around 01Z, and exiting the
mountains around 05Z. Due to some uncertainty, will have a 2-3
hour period with the main line affecting the major TAF sites
from west to east this afternoon and early tonight. Gusty
southwest winds this afternoon, and a brief very gusty west wind
possible at the onset of the main line of storms, becoming west
winds 3 to 8 KTS behind the front. Showers and storms will end
quickly with frontal passage.

Ahead of the front, generally VFR ceilings, briefly lowering to
IFR in some of the heavier showers and storms, then occasional
MVFR/IFR in the line of storms with the front. Behind the front,
mainly VFR SCT_BKN 3500-5000 feet west of a CRW-CKB line, but
becoming MVFR/IFR ceilings east of the line by 06Z, especially
in the mountains affecting BKW and EKN. Look for MVFR/IFR fog
09Z-12Z in the more protected river valleys, affecting EKN,CRW,
and BKW.

For Saturday, clearing from west to east in the morning, and by
16Z mainly SCT stratocu 4000-6000 feet AGL. west winds 5 to 10
KTS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Low to Medium

ALTERNATE SCENARIOS: Timing of shra/tsra may vary from
forecast. MVFR/IFR cigs tonight could be more widespread than
currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    M    M    M    M    H    H    H    H    H    M
HTS CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    M    M    M    H    M    M    L
EKN CONSISTENCY  H    H    H    H    L    M    M    M    H    H    H    L
PKB CONSISTENCY  M    M    M    M    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    M    M    M    M    H    M    M    H    L

AFTER 18Z SATURDAY...
IFR possible in stratus and perhaps fog Sunday morning, rain
Sunday night and Monday, and fog and stratus late Monday night
into Tuesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/JMV
NEAR TERM...JMV
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...JMV
Hazardous weather outlook, Aug 4, 3:26 AM EDT, 15 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
326 AM EDT Fri Aug 4 2017

OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>032-039-040-
519>526-050730-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
326 AM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for southeast Ohio and much of
West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk of severe thunderstorms today. Damaging winds
are the primary hazard.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ101>103-105-VAZ003-004-WVZ005-013-024>026-033-034-515>518-050730-
Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-
Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
326 AM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for northeast Kentucky, southwest
Virginia, and portions of southeast West Virginia, southern West
Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk of severe thunderstorms today. Damaging
winds are the primary risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Aug 4, 2:44 PM EDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
244 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 PM     TSTM WND DMG     RENO                    39.37N  81.40W
08/04/2017                   WASHINGTON         OH   TRAINED SPOTTER

            MULTIPLE TREES UPROOTED IN RENO. TIME ESTIMATED FROM
            RADAR.

&&

EVENT NUMBER RLX1700620

COOPER
Special weather statement, Aug 4, 4:18 PM EDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
418 PM EDT FRI AUG 4 2017

OHZ066-042045-
Perry-
418 PM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PERRY COUNTY...

At 417 PM EDT, a strong thunderstorm was located near Bremen, or near
Somerset, moving northeast at 30 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
New Lexington, Somerset, Perry State Forest, Crooksville and Junction
City.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Charleston West Virginia.

LAT...LON 3982 8217 3981 8207 3973 8208 3973 8202
      3971 8203 3965 8235 3968 8237 3974 8236
      3974 8240 3976 8240 3988 8216
TIME...MOT...LOC 2017Z 252DEG 27KT 3971 8233

25
Local storm report, Aug 4, 4:36 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
436 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             JUNCTION CITY           39.72N  82.30W
08/04/2017  E0.50 INCH       PERRY              OH   PUBLIC

            SOME HAIL... A BIT SMALLER THAN A DIME. ALSO SHEETS OF
            HEAVY RAIN.

&&

EVENT NUMBER RLX1700621

MZ
Special weather statement, Aug 4, 4:46 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
446 PM EDT FRI AUG 4 2017

OHZ066-067-042115-
Morgan-Perry-
446 PM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PERRY AND
NORTHWESTERN MORGAN COUNTIES...

At 446 PM EDT, a strong thunderstorm was located near New Lexington,
moving northeast at 35 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
New Lexington, Shawnee, Crooksville and Junction City.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Charleston West Virginia.

LAT...LON 3981 8208 3977 8208 3977 8197 3965 8193
      3960 8235 3970 8236
TIME...MOT...LOC 2046Z 254DEG 32KT 3966 8230

25
Special weather statement, Aug 4, 5:26 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
526 PM EDT FRI AUG 4 2017

OHZ066-067-042200-
Morgan-Perry-
526 PM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PERRY AND MORGAN
COUNTIES...

At 524 PM EDT, a strong thunderstorm was located near Shawnee, moving
northeast at 40 mph.

Wind gusts up to 50 mph and small hail are possible with this storm.

Locations impacted include...
McConnelsville, Malta, Corning, Bristol, Hemlock, Rendville,
Eagleport and Hackney.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Charleston West Virginia.

LAT...LON 3975 8170 3969 8164 3967 8164 3966 8162
      3961 8158 3953 8205 3955 8205 3956 8214
      3963 8219 3977 8190
TIME...MOT...LOC 2124Z 245DEG 38KT 3960 8209

25
Special weather statement, Aug 4, 6:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
649 PM EDT FRI AUG 4 2017

OHZ085-086-WVZ007-042315-
Meigs-Gallia-Mason-
649 PM EDT FRI AUG 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MEIGS...
NORTHEASTERN GALLIA AND NORTHWESTERN MASON COUNTIES...

At 648 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Pomeroy to near Rio Grande. Movement was
east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms. Torrential rainfall is also occurring with these storms, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Locations impacted include...
Point Pleasant, Gallipolis, Pomeroy, Rio Grande, Racine, Rutland,
Forked Run State Park, New Haven, Mason, Middleport, Chester,
Syracuse, Hartford City, Henderson, Cheshire, Adamsville, Lakin,
Reedsville, Darwin and Letart.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3886 8239 3916 8207 3914 8174 3910 8174
      3908 8176 3908 8181 3906 8181 3902 8177
      3882 8199
TIME...MOT...LOC 2248Z 253DEG 27KT 3905 8202 3888 8227

16

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 11:58 AM EDTSpecial Weather StatementRLXRitchie32 min
Aug 4, 12:24 PM EDTSpecial Weather StatementRLXPleasants36 min
Aug 4, 7:19 PM EDTSpecial Weather StatementRLXCabell26 min
Aug 4, 11:32 AM EDTSpecial Weather StatementRLXWashington28 min
Aug 4, 4:18 PM EDTSpecial Weather StatementRLXPerry27 min
Aug 4, 4:46 PM EDTSpecial Weather StatementRLXPerry29 min
Aug 4, 5:26 PM EDTSpecial Weather StatementRLXMorgan34 min

Nearby

Special Weather Statements in Ohio, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.